Skip Navigation
Skip to contents

JKSCT : Journal of The Korean Society of Clinical Toxicology

OPEN ACCESS
SEARCH
Search

Author index

Page Path
HOME > Browse Articles > Author index
Search
Jin-Ho Bum 1 Article
Extended Blood Drug Concentrations in Extended Release Formulated Acetaminophen Overdose Patients
Jin-Ho Bum, Nu-Ga Rhee, Min-Joung Kim, Jung-Suk Park, Hyun-Jong Kim, Sung-Pil Chung, Hahn-Shick Lee
J Korean Soc Clin Toxicol. 2011;9(2):71-76.   Published online December 31, 2011
  • 79 View
  • 1 Download
AbstractAbstract PDF
Purpose: The Rumack-Matthew nomogram cannot be applied in managing overdose by extended release (ER) preparation acetaminophen (AAP). This study analyzed the clinical characteristics of ER preparation AAP overdose in order to develop a treatment recommendation. Methods: We retrospectively reviewed the medical records of patients presented to the emergency department as a result of AAP overdose from Jan 2008 to Dec 2010. Only those patients who ingested an ER preparation of AAP were included in the study. Their blood AAP concentrations were measured at 4 and 8 hours after ingestion. Clinical variables related to AAP intoxication were analyzed. Results: Of the total 108 AAP overdose patients identified during the 3-year period, 20 suffered specifically with ER preparation AAP overdose. The mean estimated ingestion amount was 167.5 mg/kg. Treatments including gastric lavage, activated charcoal, and N-acetyl cysteine (NAC) were performed on 10, 14, and 11 patients, respectively. Hepatotoxicity was diagnosed in only one patient who was then successfully treated with NAC. In another case, blood AAP concentration continued to increase until at least 11-hours after ingestion. Conclusion: This study suggested that blood AAP concentrations associated with ingestion of ER formulations of AAP, may increase in an extended manner. Therefore, multiple sampling and longer periods between samples assessing AAP blood concentration may be required for incidences of extended release overdose.

JKSCT : Journal of The Korean Society of Clinical Toxicology